Sunday, March 27, 2011

Now I can tell something's happening: One week after radioiodine therapy

Last Friday--exactly one week after my radioiodine treatment, my neck started to ache. First, it felt like a sore throat coming on. Later it felt like I'd slept wrong or somehow strained my neck (I couldn't turn it to the right at all). By Sunday morning, I still felt like I do when I have a cold coming on--a general scratchy throat feeling, but I also felt something else: a dull ache in the front of my neck.

I'd wondered if this would happen. Besides getting sick from the initial dose of iodine (which I didn't), I had heard that there might be some mild neck discomfort. For some reason, I thought this would happen right away. Instead, it's come a week later. It makes sense. The iodine is absorbed into the body and slowly makes its way to the thyroid. Meanwhile, any that doesn't make it is eliminated from the body within the first few days. So now there's a concentration of the stuff hanging out around my radioactive neck. And now, I can tell something's happening. The body hurts when something isn't right. And it hurts now.

Maybe I'm nuts, but I still feel a strange sense of remorse over killing a part of myself. I wish I could keep at least part of it, just because. Then I'd feel less guilty; then I'd feel more whole. But the body doesn't work that way. Apparently, if just a bit of the thyroid hangs around, because of the Graves's Disease, my immune system will still be telling the thyroid to work overtime. And soon, I'd be right back where I started. This is why doctors try to prescribe enough radioactive iodine to kill off the entire thyroid, and why if they don't, then a second dose of the treatment is needed.

So for now I will mourn the loss and promise my body I'll try harder to take care of it in the future. And I'll hope that I'll never have to put it through anything like this--or worse--again.

1 comment:

  1. Thanks Amy. I am reading all of your posts now and it really helps me to make hard decision, ie. to proceed with RAI. I have been on ATD for past 10 years and it does not help. I started to receive side effects but I still very reluctant to proceed with RAI.

    After reading your post, I want to go ahead !

    ReplyDelete